Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

March 25, 2021Meriwether County, Pike County, Troup County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 25, 2021, 6:53 AM EDT for Meriwether County, Pike County, Troup County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2021, 6:53 AM EDT (10:53 UTC)
Expired
Mar 25, 2021, 7:30 AM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Meriwether County, GA, Pike County, GA, Troup County, GA

The radar

The Atlanta radar (KFFC), 50 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS82 KFFC 251053
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
653 AM EDT Thu Mar 25 2021
 
GAZ066>069-251130-
Upson GA-Troup GA-Meriwether GA-Pike GA-
653 AM EDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSON...EASTERN
TROUP...MERIWETHER AND SOUTHERN PIKE COUNTIES UNTIL 730 AM EDT...

At 653 AM EDT...a line of strong thunderstorms was along a line
extending from near Pine Mountain to Flint Hill...and moving
northeast at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
LaGrange, Zebulon, Greenville, Manchester, Hogansville, Woodbury,
Warm Springs, Molena, Meansville, Gay, Mountville, Louise,
Odessadale, Stovall, Big Springs, Saint Marks, Raleigh, Lifsey
Springs, Crest and Durand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3316 8497 3307 8425 3287 8453 3285 8457
      3284 8470 3287 8475 3287 8510 3288 8516
TIME...MOT...LOC 1053Z 237DEG 37KT 3288 8492 3284 8466 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 25, 5:03 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 25, 5:03 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
503 AM EDT Thu Mar 25 2021

.SHORT TERM /Today through Friday/...

The forecast area will be under an active weather pattern throughout
the short term period. To begin, much of the southeastern CONUS
remains underneath southwesterly flow aloft associated with a large-
scale upper trough. This southwesterly is continue to advect deep
moisture into north and central Georgia. To that point, dewpoints
are currently in the upper 50s across the area and will further
increase into the mid 60s during the daytime today. Precipitable
water values will furthermore increase into the 1.5 to 1.75 inch
range across far north Georgia, and the 1.25 to 1.5 inch rain in the
remainder of the forecast area today. With the fairly moist airmass
in place already, low temperatures will start the morning in the
upper 50s to low 60s across the majority of north and central
Georgia. After that, temperatures will similarly continue their
warming trend today in central Georgia. Afternoon high temperatures
today are expected to range from 5-10 degrees above climatological
normals in north Georgia and 10-15 degrees above normal in central
Georgia. Highs in portions of central Georgia could notably reach
into the upper 80s this afternoon. This is the environment that the
next system approaching Georgia will have to work with.

Speaking of the next system, at the time of this writing, an upper
level trough is positioned over north Texas. This trough will
quickly move northeastward today towards the Ohio Valley region.
During this time, it will take on a negative tilt which will begin a
rapid intensification of the associated surface low. A surface
warm front extending eastward from this surface low is currently
positioned near the central Gulf Coast, and is expected to lift
northward throughout the day today as the surface low moves
northeastward. Meanwhile, a cold front will extend southward from
the low and drop into the southeast, and then push eastward as the
day progresses. The warm front will lift northward across the
southeastern states today and is expected to clear northwest
Georgia during the afternoon today. This will position much of our
area within the warm sector as the cold front (and broad area of
large- scale ascent ahead of it) approaches.

Showers are already beginning to spread into west Georgia on the
north side of the surface warm front, and some isolated
thunderstorms are also possible during the early morning hours
today. With marginal instability values and weak lapse rates as the
warm advection saturates the mid levels, severe weather is not
anticipated in association with this initial round of precipitation.
High-res guidance indicates that this axis of precipitation will
shift northward over the next several hours as the warm front
gradually moves north. Categorical PoPs are forecast to set up
across much of the far northern tier after sunrise today and remain
in place throughout the daytime today.

The potential for severe weather will need to be watched closely in
portions of north and west Georgia as the cold front draws closer to
the area during the late afternoon and evening hours today. The
atmosphere will destabilize this afternoon, especially so across
north and west Georgia, where MLCAPE and SBCAPE values will range
from 1000-1500 J/kg across this area, with lower amounts to the
south and east. While the best upper-level dynamics are expected to
remain north of the state, 0-1 km low-level shear values of 40-50
kts, 0-1 km storm relative helicity values of 300-400 m^2/s^2, and
the aforementioned moderate CAPE values over northwest Georgia
indicate the potential for severe thunderstorms during the late
afternoon and into the evening as organized convective activity
ahead of the cold front approaches enters the forecast area.
Considering these parameters, the primary threats with any severe
thunderstorms that develop would be damaging wind gusts and
tornadoes. Large hail will also be possible, mainly across northwest
Georgia, but appears to be a secondary threat considering fairly
marginal lapse rates at the mid-levels. Moreover, there is little to
no indication that a cool/stable wedge will set up over the forecast
area like the system last week. However, a potential limitation to
keep an eye on would be the potential for multiple weaker storms
managing to survive the high-shear environment and then inhibiting
the development of stronger discrete cells.

Instability values will diminish during the overnight hours as the
cold front enters northwest Georgia and begins push south and east
through the forecast area. While gradual weakening of convection is
likely farther east into the late overnight hours, some severe
potential will continue to persist through the overnight hours and
into Friday. There will still be enough instability and broad lift
along the front across to maintain scattered convection with a along
with a slight risk of severe thunderstorms extending into the metro
area, and then a marginal risk of thunderstorms south and east of
the metro area during the daytime on Friday. The front will finally
weaken and stall across central Georgia by Friday evening, with
showers and thunderstorms lingering along the boundary into the
extended period.

Taking the copious atmospheric moisture and persistent rain chances
over northern Georgia, it is likely to see heavy rain in the
northern tier today and tonight. Rainfall totals of 1.5 to 3 inches
with locally higher amounts over 3 inches are expected during this
time. With previous rainfall keeping soils saturated, especially in
the far northwest, these rainfall amounts would easily allow for
runoff and potential flash flooding. Furthermore, creeks and streams
in far north Georgia could also rise out of their banks. A Flash
Flood Watch remains in effect over this area until 8 AM Fri day
morning. Rainfall totals associated with this system will sharply
decrease as the front moves southeastward through the forecast area
overnight and into Friday, and are forecast to be less than 1 inch
roughly along and south of the I-85 corridor. In any case, heavy
rain associated with stronger storms could still lead to localized
flash flooding even outside of the watch.

King

.LONG TERM /Friday Night through Wednesday/...

The upper level flow will begin to flatten over the weekend
as an upper level ridge remains anchored over south Florida. As
another short wave moves across the Great Lakes area Sunday, the
progressive flow will bring another surface front and another
round of showers across the area Saturday and Sunday. The best
instability will be across the area Saturday afternoon into the
evening hours, however shear will be minimal. Still enough
instability for scattered thunderstorms. Medium range models split
on what the upper low/short wave over the desert southwest does
starting on Sunday. The GFS brings a low across the Gulf coast
states, with the next system moving across southern portions of
the forecast area midweek. the ECMWF deepens the upper low and
lifts it through the southern Plains into the midwest by Tuesday
morning. Both solutions bring a surface front across the area by
midweek after moisture returns. Model guidance temperatures
continue to advertise above normal temperatures through the period
and will remain close to a blend.

Atwell

&&

.PREV DISCUSSION... /Issued 204 AM EDT Thu Mar 25 2021/

AVIATION...
06Z Update...
VFR conditions are expected to persist through the overnight
hours, with ceilings settling around 035-040 by 09-10Z this
morning. Hi-res guidance continues to indicate light showers
building into the metro ATL sites between 09-13Z this morning.
Isolated to scattered SHRA is possible during the day, but greater
activity should remain north of all TAF sites until 00Z. TSRA
will then be possible after 00Z as showers and thunderstorms
spread south, warranting a PROB30 for TSRA between 00-06Z for now.
SE winds will increase to 10-14 kts with gusts up to 25 kts
during the afternoon and evening hours, then shift to SW by 00Z.
Stronger gusts will also be possible with any TSRA that occurs.

//ATL Confidence...06Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          82  63  79  58 /  50  70  40  20
Atlanta         80  60  77  60 /  50  70  30  30
Blairsville     70  54  74  50 /  80  90  20  30
Cartersville    78  56  76  55 /  70  70  20  40
Columbus        85  65  79  64 /  40  60  50  20
Gainesville     76  59  76  56 /  60  80  30  30
Macon           87  66  81  62 /  20  50  50  20
Rome            77  55  78  55 /  80  80  10  40
Peachtree City  82  61  78  60 /  40  70  40  20
Vidalia         89  67  86  66 /   5  10  30   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for the following
zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Floyd...
Gilmer...Gordon...Lumpkin...Murray...Pickens...Towns...Union...
Walker...White...Whitfield.

&&

SHORT TERM...King
LONG TERM....Atwell
AVIATION...King
Hazardous weather outlook, Mar 25, 5:23 AM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
523 AM EDT Thu Mar 25 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
523 AM EDT Thu Mar 25 2021

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Numerous thunderstorms are expected across north and central
Georgia today into tomorrow morning as a strong frontal system
moves through the area. Several storms could become severe,
especially across northwestern Georgia tonight into tomorrow
morning. Primary threats will include tornadoes, damaging wind
gusts, and hail. There is potential for periods of heavy rain in
north Georgia, which could lead to localized flash flooding and
river flooding Thursday through Friday morning. A Flash Flood
Watch has been issued for these areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thundersorms will continue across portions
of central and east Georgia on Friday as the surface front
continues to ush through the forecast area. There is a chance of
thunderstorms and heavy rain over portions of north and central
Georgia on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 25, 6:01 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
601 AM EDT Thu Mar 25 2021

GAZ078-089-251015-
Harris GA-Muscogee GA-
601 AM EDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARRIS AND NORTHWESTERN
MUSCOGEE COUNTIES UNTIL 615 AM EDT...

At 601 AM EDT...a strong thunderstorm was near Bartletts Ferry Dam,
or 7 miles northwest of Smiths...moving northeast at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Goat Rock Lake, Fortson, Mountain Hill, Mulberry Grove, Lake Harding
and Cataula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3274 8511 3283 8497 3259 8482 3254 8502
      3258 8507 3262 8509 3263 8508 3264 8510
      3264 8511 3266 8509 3269 8512 3272 8512
TIME...MOT...LOC 1001Z 237DEG 34KT 3264 8514

WIND...40MPH
Special weather statement, Mar 25, 6:23 AM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
623 AM EDT Thu Mar 25 2021

GAZ066-078-079-089-251100-
Harris GA-Troup GA-Talbot GA-Muscogee GA-
623 AM EDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...SOUTHEASTERN TROUP...
SOUTHWESTERN TALBOT AND NORTHERN MUSCOGEE COUNTIES UNTIL 700 AM
EDT...

At 623 AM EDT...a line of strong thunderstorms was along a line
extending from Beans Mill to Bartletts Ferry Dam to near Green Island
Hills...and moving east at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Hamilton, Pine Mountain, Waverly Hall, Ellerslie, Flat Rock, F.d.
Roosevelt State Park, Cataula, Baughville, Midland, Mountain Hill,
Jones Crossroads, Baughs Crossroads, Fortson, Mulberry Grove, Smiths
Crossroad, Whitesville-Pine Lake and Lake Harding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3285 8516 3296 8503 3288 8486 3287 8486
      3287 8485 3280 8470 3259 8462 3252 8498
      3265 8510 3266 8509 3269 8512 3271 8512
      3274 8511 3276 8514 3278 8512 3281 8517
TIME...MOT...LOC 1023Z 248DEG 32KT 3271 8526 3267 8507 3255 8496

WIND...40MPH
Special weather statement, Mar 25, 6:53 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
653 AM EDT Thu Mar 25 2021

GAZ066>069-251130-
Upson GA-Troup GA-Meriwether GA-Pike GA-
653 AM EDT Thu Mar 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSON...EASTERN
TROUP...MERIWETHER AND SOUTHERN PIKE COUNTIES UNTIL 730 AM EDT...

At 653 AM EDT...a line of strong thunderstorms was along a line
extending from near Pine Mountain to Flint Hill...and moving
northeast at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
LaGrange, Zebulon, Greenville, Manchester, Hogansville, Woodbury,
Warm Springs, Molena, Meansville, Gay, Mountville, Louise,
Odessadale, Stovall, Big Springs, Saint Marks, Raleigh, Lifsey
Springs, Crest and Durand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3316 8497 3307 8425 3287 8453 3285 8457
      3284 8470 3287 8475 3287 8510 3288 8516
TIME...MOT...LOC 1053Z 237DEG 37KT 3288 8492 3284 8466

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 6:01 AM EDTSpecial Weather StatementFFCHarris14 min
Mar 25, 6:23 AM EDTSpecial Weather StatementFFCHarris37 min
Mar 25, 10:37 AM EDTSevere Thunderstorm WarningFFCCatoosa, Chattooga, Dade, Walker, Whitfield53 min
Mar 25, 11:19 AM EDTSpecial Weather StatementFFCGordon, Murray, Whitfield41 min
Mar 25, 11:46 AM EDTFlash Flood WarningFFCCatoosa, Chattooga, Dade, Walker, Whitfield10 hr
Mar 25, 12:00 PM EDTSpecial Weather StatementFFCFannin, Gilmer, Murray30 min
Mar 25, 12:02 PM EDTSpecial Weather StatementFFCFloyd, Polk28 min
Mar 25, 12:17 PM EDTRiver Flood WarningFFCDade31 hr
Mar 25, 12:21 PM EDTSevere Thunderstorm WarningFFCFloyd, Haralson, Polk24 min
Mar 25, 12:41 PM EDTSevere Thunderstorm WarningFFCBartow, Cobb, Floyd, Paulding, Polk49 min
Mar 25, 1:04 PM EDTSevere Thunderstorm WarningFFCCherokee, Cobb, Forsyth, Fulton26 min
Mar 25, 1:09 PM EDTSpecial Weather StatementFFCTowns, Union36 min
Mar 25, 1:30 PM EDTSevere Thunderstorm WarningFFCBarrow, Cherokee, Cobb, Forsyth, Fulton, Gwinnett and 2 more45 min
Mar 25, 2:03 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Gordon, Polk42 min
Mar 25, 2:13 PM EDTSpecial Weather StatementFFCBanks, Hall47 min
Mar 25, 2:42 PM EDTRiver Flood WarningFFCCatoosa43 hr
Mar 25, 2:48 PM EDTSpecial Weather StatementFFCBartow, Polk27 min
Mar 25, 2:50 PM EDTTornado WarningFFCBanks, Jackson, Madison11 min
Mar 25, 3:07 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Paulding, Polk38 min
Mar 25, 3:28 PM EDTFlash Flood WarningFFCBartow, Chattooga, Floyd, Gordon, Polk13 hr
Mar 25, 3:38 PM EDTSpecial Weather StatementFFCCherokee, Forsyth37 min
Mar 25, 4:18 PM EDTTornado Warning Tornado observedFFCFloyd, Polk57 min
Mar 25, 4:49 PM EDTRiver Flood WarningFFCChattooga35 hr
Mar 25, 4:59 PM EDTTornado WarningFFCBartow, Floyd46 min
Mar 25, 5:34 PM EDTFlash Flood WarningFFCFannin, Gilmer, Murray, Towns, Union, Whitfield10 hr
Mar 25, 5:37 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Pickens38 min
Mar 25, 6:41 PM EDTSpecial Weather StatementFFCWhitfield34 min
Mar 25, 7:25 PM EDTSpecial Weather StatementFFCBartow35 min
Mar 25, 7:37 PM EDTRiver Flood WarningFFCWhitfield4 days
Mar 25, 7:45 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Fulton, Paulding45 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.